Article Text

Download PDFPDF
Republished: Denosumab-induced severe hypocalcaemia in a patient with vitamin D deficiency
  1. Natasha Daga,
  2. Flavian Joseph
  1. Department of Endocrinology, Central Coast Local Health District, Gosford, New South Wales, Australia
  1. Correspondence to Dr Flavian Joseph; Flavian.Joseph{at}health.nsw.gov.au

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Postmenopausal women are at increased risk of osteoporosis. Osteoporotic fractures carry an increased risk of morbidity and mortality. Denosumab is a monoclonal antibody widely used for the treatment of osteoporosis by inhibiting osteoclast-induced bone resorption. Hypocalcaemia is a known side-effect of denosumab treatment. The majority of such cases have been described in patients with underlying metastatic cancer or chronic kidney disease. We present a patient who developed severe hypocalcaemia after administration of denosumab in the context of severe vitamin D deficiency and a normal kidney function. The management was further complicated by hypophosphatemia. Following replacement of vitamin D, the patient’s calcium and phosphate levels stabilised. The patient required intensive care monitoring for replacement of electrolytes. This case report emphasises the importance of screening and ongoing monitoring of risk factors for iatrogenic hypocalcaemia with denosumab treatment.

Background

Denosumab, a human monoclonal antibody, is increasingly used in the treatment of osteoporosis. It acts by inhibiting osteoclastic activity through the blockade of receptor activator nuclear factor kappa-B ligand (RANKL).1 2 The net-effect of denosumab is an increase in bone mineral density (BMD), reduction in hip fractures and reduction in vertebral and non-vertebral fractures.2–5

In patients with osteoporosis, denosumab is administered as a subcutaneous injection every 6 months. While effective in the treatment of fracture reduction, hypocalcaemia is a known potential adverse effect. Denosumab-mediated RANKL inhibition reduces the amount of skeletal calcium released into the circulation. In those who are at risk for hypocalcaemia, the use of denosumab …

View Full Text

Footnotes

  • Contributors ND obtained consent from patient, write up of case report, including creating flowcharts and graphs, referencing and literature review. FJ reviewed case report write up and suggested revisions, assessed literature review and revised flowcharts and graphs, advised on the submission process.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.